Renal dysfunction in a renal transplant patient treated concurrently with cyclosporine and imatinib
- First Online:
- Cite this article as:
- Mulder, K.E., Egorin, M.J. & Sawyer, M.B. Invest New Drugs (2012) 30: 2400. doi:10.1007/s10637-011-9769-3
- 133 Views
Imatinib mesylate has proven activity in treating locally advanced or metastatic gastrointestinal stromal tumors (GIST). Drug interactions are particularly concerning as imatinib is extensively metabolized by the cytochrome P450 enzyme system. We describe the clinical course of a 72 year-old male with a cadaveric renal transplant requiring cyclosporine that presented with a metastatic GIST and was started on imatinib at the standard dose of 400 mg daily. Imatinib initiation resulted in a decline in renal function with the serum creatinine increasing from 123 μmol/L to 196 μmol/L and an elevation in whole blood cyclosporine concentrations from 79 μg/L to 139 μg/L. No other imatinib toxicities were reported. With discontinuation of imatinib, the serum creatinine returned to baseline as did the whole blood cyclosporine levels. Ultimately, decreasing both the cyclosporine and imatinib dosing was associated with stabilized renal function (serum creatinine 150–186 μmol/L) and cyclosporine concentrations (53–97 μg/L). A prolonged partial response to therapy for 19 months was maintained despite low imatinib trough concentrations measured on two separate occasions (127.1 ng/ml and 139 ng/ml). In our patient, imatinib initiation resulted in renal toxicity most likely due to its interaction with cyclosporine resulting in elevation of the whole blood cyclosporine concentration.